Healthcare & Clinical
HEMORR2HAGES Bleeding Risk Score in Atrial Fibrillation (0–12 Points)
Calculate Brian Gage’s Medicare-derived HEMORR2HAGES major bleeding score (0–12 points, weighting Rebleeding history at 2 points) to stratify anticoagulated atrial fibrillation patients.
Why HEMORR2HAGES uniquely captures fall risk, malignancy, anemia, and prior rebleeding!
Brian F. Gage et al. (American Heart Journal, 2006 — the same investigator group behind CHADS_2) derived HEMORR_2HAGES from the National Registry of Atrial Fibrillation to capture geriatric and hematologic bleeding drivers absent from simpler scales: Hepatic or renal disease (+1), Ethanol abuse (+1), Malignancy (+1), Older age > 75 yr (+1), Reduced platelet count or function / antiplatelet therapy (+1), Rebleeding history (+2 — the "2" in HEMORR_2HAGES!), Hypertension uncontrolled (+1), Anemia (+1), Genetic CYP2C9 polymorphism (+1), Excessive fall risk / neuropsychiatric disease (+1), and Stroke history (+1), spanning 0 to 12 points!
Hospitalized major bleeding rates per 100 patient-years climb steeply across three risk strata: Low Risk (0–1 points: 1.9–2.5 bleeds / 100 pt-yr), Intermediate Risk (2–3 points: 5.3–8.4 bleeds / 100 pt-yr), and High Risk (>= 4 points: 10.4–12.3 bleeds / 100 pt-yr)!
| HEMORR2HAGES Total Score (0–12) | Bleeding Risk Tier | Major Bleeds / 100 Pt-Yr | Anticoagulation Stewardship |
|---|---|---|---|
| 0 – 1 points | Low Bleeding Risk | 1.9 – 2.5 | Standard DOAC / Warfarin Prophylaxis |
| 2 – 3 points | Intermediate Bleeding Risk | 5.3 – 8.4 | Deprescribe Unnecessary Aspirin/NSAIDs + PPI |
| >= 4 points ( up to 12 ) | High Bleeding Risk | 10.4 – 12.3 | Close Hgb/Renal Surveillance; DOAC / LAAO Review |
Total HEMORR2HAGES Bleeding Score (0 to 12 Points)
Multiplies binary/count clinical flags B2:B8 by point weights C2:C8 (where Prior Rebleeding B6 carries weight C6 = 2).
=IF(OR(MIN(B2:B8) < 0, B6 > 1, SUM(B2:B5) + B7 + B8 > 10), "Invalid HEMORR2HAGES Flags", SUMPRODUCT(B2:B8, C2:C8))HEMORR2HAGES Bleeding Risk Stratum (Low / Intermediate / High)
Classifies anticoagulation bleeding risk at the validated 0–1, 2–3, and >= 4 cutoffs.
=IF(OR(MIN(B2:B8) < 0, B6 > 1, SUM(B2:B5) + B7 + B8 > 10), "Invalid HEMORR2HAGES Flags", IF(SUMPRODUCT(B2:B8, C2:C8) <= 1, "Low Bleeding Risk (0-1)", IF(SUMPRODUCT(B2:B8, C2:C8) <= 3, "Intermediate Bleeding Risk (2-3)", "High Bleeding Risk (>=4 — >=10.4/100 py)")))Try the example
Use the original values or change them to test your understanding.